My 84 year old mother was in the hospital for pneumonia (from getting choked on some cornbread and buttermilk). In the course of her treatment, my mom had a chest tube inserted to drain fluid from around the lungs. During this time mom felt like she had to vomit. Mom was about 90 lbs with Rheumatoid Arthritis. They said that they gave her a childs dose (12mg) of Phenergan for the nausea. She became very confused, could not hold her head up and could only mumble for the next 3-4 hours. About 12 hours after the dose she passed away from "respitory distress." Seems like I have read somewhere that Phenergan is not recommened for persons with respitory infections and the elderly. Does this appear to be out of the norm for this condition? Thank you.
While I am not a doctor, nor do I make any claim to be, I will say that there is normally a 6.25 dose, a 12.5mg dose as well as a 25mg dose which I have been prescribed. But there are other alternatives for nausea which work very well. As for any material concerning the elderly I was unable to locate it, doesn't mean it doesn't exist. What I did find was that phenergan is not recommended for children under 2 who have respiratory issues. I know that this doesn't bring your mother back, haveing suffered the loss of my own mother I do extend my sympathy to you and hope maybe someone else can help uncover what you seek.
Medications that sedate generally affect the elderly even more so than a younger person because their liver and kidneys do not funtion as well as younger counterparts. As to whether or not the phenergan caused the respiratory distress it is hard to say. It can cause respiratory depression which is very slow, shallow respirations. If your mother had pneumonia and required chest tubes, she was a very, very sick lady and more than likely passed from complications related to her illness rather than the meds. I'm very sorry for your loss. It is very hard to lose someone so close to you suddenly.
- Phenergan Information for Consumers
- Phenergan Information for Healthcare Professionals (includes dosage details)
- Side Effects of Phenergan (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 7 Jul 2009 • 3 answers
Posted 12 Dec 2009 • 1 answer
Elderly pts. who cant swallow Meds well, can we grinding it & mix it with yogurt&give it to them?or?
Posted 26 Jul 2011 • 3 answers
Posted 27 May 2014 • 1 answer
Posted 13 Jan 2015 • 1 answer